Isoniazid induced Acute Metabolic Acidosis and Neurotoxicity–A Case Report and Review of Literature

Group View

Abstract
Pharmacology, Toxicology and Biomedical Reports,2015,1,3,121-123.
Published:16th July 2015
Type:Case Report

Isoniazid induced Acute Metabolic Acidosis and Neurotoxicity–A Case Report and Review of Literature

Sumeet Prakash Mirgh* and Jehangir Soli Sorabjee
Department of Medicine, Bombay Hospital Institute of Medical Sciences, New marine Lines, Mumbai-400020,
Maharashtra, India.

Abstract:

Isoniazid (INH) is a crucial drug in the prevention and treatment of tuberculosis. INH is commonly known to cause derangements in liver function tests and peripheral neuropathy due to pyridoxine deficiency in slow acetylators. However, in toxic doses it is known to cause severe neurologic manifestations and acute metabolic acidosis. INH toxicity is characterized by the clinical triad of repetitive seizures unresponsive to the usual anticonvulsants, metabolic acidosis with a high anion gap and coma. Hence, the diagnosis of INH overdose should be considered in any patient who presents to Emergency medical services (EMS) with the triad. Though accidental overdose of anti-tuberculosis drugs have been reported in children and adults, acute toxicity is rare. When recognized, intravenous pyridoxine and correction of acidosis with sodium bicarbonate and supportive treatment is effective. The condition is easily treated with intravenous pyridoxine but if not treated in time could prove fatal. Unlike other poisonings, serum INH levels do not co-relate with either symptomatology or liver injury.